0
Original Research: Critical Care |

Heparin-Induced Thrombocytopenia in Medical Surgical Critical IllnessHeparin-Induced Thrombocytopenia in the ICU

Theodore E. Warkentin, MD; Jo-Ann I. Sheppard, BSc; Diane Heels-Ansdell, MSc; John C. Marshall, MD; Lauralyn McIntyre, MD; Marcelo G. Rocha, MD; Sangeeta Mehta, MD; Andrew R. Davies, MD; Andrew D. Bersten, MD; Tim M. Crozier, MD; David Ernest, MD; Nicholas E. Vlahakis, MD, FCCP; Richard I. Hall, MD, FCCP; Gordon G. Wood, MD; Germain Poirier, MD; Mark A. Crowther, MD; Deborah J. Cook, MD; for the Canadian Critical Care Trials Group and the Australian and New Zealand Intensive Care Society Clinical Trials Group*
Author and Funding Information

From the Department of Pathology and Molecular Medicine (Dr Warkentin and Ms Sheppard) and the Department of Clinical Epidemiology and Biostatistics (Ms Heels-Ansdell), McMaster University, Hamilton, ON, Canada; St. Joseph’s Healthcare (Drs Crowther and Cook), Hamilton, ON, Canada; St. Michael’s Hospital and the University of Toronto (Dr Marshall), Toronto, ON, Canada; Mount Sinai Hospital and the University of Toronto (Dr Mehta), Toronto, ON, Canada; Ottawa Hospital General Campus and University of Ottawa (Dr McIntyre), Ottawa, ON, Canada; Capital Health Queen Elizabeth II Health Science Center and Dalhousie University (Dr Hall), Halifax, NS, Canada; Vancouver Island Health Authority (Dr Wood), Victoria, BC, Canada; Charles LeMoyne Hospital (Dr Poirier), Longueuil, QC, Canada; Pavilhão Pereira Filho (Dr Rocha), Santa Casa de Porto Alegre, Brazil; Monash Medical Centre (Dr Crozier), Melbourne, VIC, Australia; Box Hill Hospital and Monash University (Dr Ernest), Melbourne, VIC, Australia; Alfred Hospital (Dr Davies), Melbourne, Melbourne, VIC, Australia; Flinders Medical Centre and Flinders University (Dr Bersten), Adelaide, SA, Australia; and Mayo Clinic (Dr Vlahakis), Rochester, MN.

Correspondence to: Theodore E. Warkentin, MD, Room 1-270B, Hamilton Regional Laboratory Medicine Program, Hamilton General Hospital, Hamilton Health Sciences, 237 Barton St E, Hamilton, ON L8L 2X2, Canada; e-mail: twarken@mcmaster.ca


* A complete list of study participants is located in e-Appendix 1.

Funding/Support: PROTECT was funded by the Canadian Institutes of Health Research and the Australian and New Zealand College of Anesthetists Research Foundation. We also acknowledge the support of the Heart and Stroke Foundation of Ontario to Dr Warkentin [Grant T6950].

Reproduction of this article is prohibited without written permission from the American College of Chest Physicians. See online for more details.


Chest. 2013;144(3):848-858. doi:10.1378/chest.13-0057
Text Size: A A A
Published online

Background:  In a recent multicenter randomized trial comparing unfractionated heparin (UFH) with low-molecular-weight heparin (dalteparin) for thromboprophylaxis in 3,746 critically ill patients, 17 patients (0.5%) developed heparin-induced thrombocytopenia (HIT) based on serotonin-release assay-positive (SRA+) status. A trend to a lower frequency of HIT with dalteparin vs UFH was observed in the intention-to-treat analysis (five vs 12 patients, P = .14), which was statistically significant (three vs 12 patients, P = .046) in a prespecified per-protocol analysis that excluded patients with DVT at study entry. We sought to characterize HIT outcomes and to determine how dalteparin thromboprophylaxis may reduce HIT frequency in patients in the ICU.

Methods:  In 17 patients with HIT, we analyzed platelet counts and thrombotic events in relation to the study drug and other open-label heparin, to determine whether the study drug plausibly explained seroconversion to SRA+ status and/or breakthrough of thrombocytopenia/thrombosis. We also compared antibody frequencies (dalteparin vs UFH) in 409 patients serologically investigated for HIT.

Results:  HIT-associated thrombosis occurred in 10 of 17 patients (58.8%) (8:1:1 venous:arterial:both). Dalteparin was associated with fewer study drug-attributable HIT-related events (P = .020), including less seroconversion (P = .058) and less breakthrough of thrombocytopenia/thrombosis (P = .032). Antiplatelet factor 4/heparin IgG antibodies by enzyme-linked immunosorbent assay were less frequent among patients receiving dalteparin vs UFH (13.5% vs 27.3%, P < .001). One patient with HIT-associated DVT died after UFH bolus (anaphylactoid reaction), whereas platelet counts recovered in two others with HIT-associated VTE despite continuation of therapeutic-dose UFH.

Conclusions:  The lower risk of HIT in patients in the ICU receiving dalteparin appears related to both decreased antibody formation and decreased clinical breakthrough of HIT among patients forming antibodies.

Figures in this Article

Sign In to Access Full Content

Want to Purchase a Subscription?

New to CHEST? Become an ACCP member to receive a full subscription to both the print and online editions.
Want to access your Institution's subscription?
Sign in to your individual user account while you are actively authenticated on this website via your institution (Learn more about institutional authentication). We will then sustain your personal access to their content/subscription for 90 days, after which you can repeat this process.

Sign In to Access Full Content

Want to Purchase a Subscription?

New to CHEST? Become an ACCP member to receive a full subscription to both the print and online editions.

Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Sign In to Access Full Content

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
Guidelines
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543